But before we begin, check out if you got last month’s case, on assistance with air travel emergencies, right. Click here to check out the answer!
Case Presentation: An 81-year-old woman presents with 1 day of behavioral changes
An 81-year-old woman presents with 1 day of behavioral changes. On examination, she is disoriented, with no focal neurologic findings and no evidence of seizure activity. Her medical history is remarkable for anxiety, arthritis, and hypertension; she has no history of stroke, trauma, or immunocompromise. Her medications include furosemide, lorazepam, and acetaminophen. After an extensive workup in the ED including ECG, CBC, CMP, UA, and
brain CT, all of which were normal, she was admitted to the floor.
You wonder: Is there something you forgot to consider in your differential diagnosis?
The 81-year-old woman with AMS was evaluated by a neurologist on the floor. Her EEG showed irregular, rhythmic, generalized 2.0?2.5 Hz sharp-and-slow wave complexes that ceased after 10 mg of IV diazepam. Later, her husband noted that her daily lorazepam had recently been discontinued abruptly due to a change in insurance. The patient was diagnosed with NCSE. NCSE can develop in a patient with or without underlying epilepsy, and should be included in the differential of unexplained AMS, especially in the setting of chronic benzodiazepine use. A high level of suspicion is essential for early diagnosis, but urgent confirmatory EEG is required.
Review the issue to find out more about the authors’ recommendation.
Not a subscriber? You can find out the conclusion and if you got it right, next month when a new case is posted, so stay tuned!
Last Updated on November 1, 2019